Bevilacqua, S.; Hermans, P.; Van Laethem, Y.; Demaubeuge, J.*; Clumeck, N.
Division of Infectious Diseases, and *Department of Dermatology, CHU Saint-Pierre, Brussels, Belgium.
Date of receipt: 14 December 1998; accepted: 18 December 1998.
In 1964, Robert Douglas Sweet described a clinical presentation of an acute dermatitis associated with fever and neutrophilia, dermal infiltration by neutrophils and leukocytoclasis in skin biopsy. Sweet‚s syndrome is defined as the association of fever (48-83%), general malaise and painful maculopapular erythematous skin lesions involving the face, chest, neck and genital area. Arthralgia/arthritis is present in 33-62% of cases. During the last 2 decades, many clinical reports have confirmed this syndrome mostly in young to middle-aged women. Non-specific infection of respiratory or gastrointestinal tracts is usually associated, and Sweet‚s syndrome is also described with various inflammatory diseases and myeloid or myelomonocytic leukaemia.
We report the case of a 41-year-old woman with a diagnosis of HIV infection in 1989. In October 1995, she presented with a Pneumocystis carinii pneumonia (PCP) and herpes simplex virus infection. She was given trimethoprim-sulfamethoxazole (TMP-SMX) and aciclovir. After presenting a skin rash in response to TMP-SMX, dapsone was successfully administered as secondary PCP prophylaxis with complete resolution of skin disorders. Highly active antiretroviral therapy (HAART) with zidovudine, zalcitabine and saquinavir was initiated with a baseline CD4 cell count of 187 × 106/l and an HIV-1 RNA plasma viral load of 550 000 copies/ml (Amplicor, Roche Diagnostic Systems, Branchburg, New Jersey, USA). Four weeks later, she was admitted to the hospital with fever, chills and dry cough for 4 days. Fever (38.4°C) was confirmed and physical examination revealed macular red skin lesions on the neck, thorax and both arms.
Pulmonary examination revealed a discretely reduced vesicular murmur in the right lung. Chest radiography showed a round condensation in the right middle lobe, with an interstitial infiltrate in the right inferior lobe. Bronchoalveolar lavage remained negative for P. carinii, mycobacteria, or common bacterial pathogens. She failed to respond to empirical therapy with amoxicillin/ clavulinic acid. After 72 h, fever persisted and cutaneous lesions markedly progressed, with an increasing number of painful and burning lesions, some becoming pseudovesicular. Myalgia and arthralgia were reported. Blood examination showed a white blood cell count of 15.1 × 109/l (83% polynuclear cells), with a C-reactive protein at 12 mg/dl (normal value, < 1 mg/ml). No other abnormalities were found, including negative anti-neutrophil cytoplasmic antibodies, viral and bacterial serology, and negative blood and urine cultures. A skin biopsy performed on the left arm at day 3 confirmed a dermal infiltration with mononuclear cells and numerous neutrophils with leukocytoclasis (Fig. 1).
The patient was given clarithromycin 500 mg twice daily for her clinical pneumonia and prednisone 1 mg/kg daily associated with nicotibine as tuberculosis prophylaxis. Pulmonary symptoms rapidly improved within 1 week, with complete resolution of cutaneous lesions and radiographic findings. Prednisone was discontinued after 2 months. There was no recurrence after more than 2 years of follow-up and her CD4 cell count in December 1998 was 1058 × 106/l with a normalization of CD4/CD8 ratio and an undetectable viral load (< 400 copies/ml; Amplicor) under stavudine, lamivudine, saquinavir, ritonavir and PCP prophylaxis. In conclusion, Sweet‚s syndrome was confirmed on a clinical basis, by histology findings and response to corticosteroids.
Sweet‚s syndrome is rare in HIV-infected patients, and only three HIV cases have been reported in the literature since its first description in 1992 in patients with CD4 cells below 300 × 106/l [1,2]. Our patient fulfilled at least two major and four minor criteria for the diagnosis of Sweet‚s syndrome .
Pathogenesis of the Sweet‚s syndrome is still unknown. Several hypotheses have been discussed, involving immune complexes, vasculitis, T-cell activation or neutrophil dysfunction . This case is not likely to be directly related to HIV, but when considered with the three other cases, it suggests that HIV-induced immune disturbances may be a favourable background for the occurrence of this syndrome. Interestingly, the clinical symptoms appeared when HAART was introduced, suggesting that early immune restoration may have triggered the onset of the clinical manifestations. More data are needed on the cytokine profile and cell-cell interactions, especially cytokines that may interfere with the neutrophil count. An indirect role of HIV in the onset of the disease cannot be ruled out .
Standard therapy for Sweet‚s syndrome is prednisone at a dose of 1 mg/kg daily with tapered doses within 2-4 weeks. Rapid remission of general symptoms, cutaneous lesions, fever and arthralgia is usually observed . Proposed alternatives to steroids are potassium iodide, colchicine, dapsone, non-steroid anti-inflammatory agents, and cyclosporine . Sweet‚s syndrome is characterized by frequent recurrences, and 21% of patients have more than one episode. In our case, the PCP prophylaxis with dapsone may have had a role in preventing relapses but not the initial episode.
1. Hilliquin P, Marre JP, Cormier C, Renoux M, Menkes CJ, Puissant A: Sweet‚s syndrome and monoarthritis in a human immunodeficiency virus-positive patient. Arthritis Rheum 1992, 35:484-486.
2. von den Driesch P: Sweet‚s syndrome (acute febrile neutrophilic dermatosis). J Am Acad Dermatol 1994, 31:535-556.
3. Su WPD, Liu HNH: Diagnostic criteria for Sweet‚s syndrome. Cutis 1986, 37:167-174.
4. Berger TG, Dhar A, McCalmart TH: Neutrophilic dermatoses in HIV infection. J Am Acad Dermatol 1994, 31:1045-1047.
5. Cohen Pr, Kurzrock R: Treatment of Sweet‚s syndrome [letter]. Am J Med 1990, 89:396.
6. Jeanfils S, Joly P, Young P, Le Corvaisier-Pieto C, Thomine E, Lauret P: Indomethacin treatment of eighteen patients with Sweet‚s syndrome. J Am Acad Dermatol 1997, 36:436-439.
© 1999 Lippincott Williams & Wilkins, Inc.